Skin toxicity is a class-effect – typically mild to moderate skin changes are to be anticipated in almost all patients exposed to EGFRI treatment.1,2,3,4 Avoid suboptimal management of these side effects – these may result in unnecessary EGFRI-dose delays or treatment interruptions.
Skin toxicity is a mechanism-based, dose-dependent, on-target side effect caused by inhibition of EGFR in the skin. It is not an allergy. Hence, dermatological treatment should be supportive while EGFRI treatment continues.6
Skin treatment principles are likely to maximise patient benefit from EGFRI treatment.5 Therefore, treatments for EGFRI-induced dermatological toxicities should:
- not interfere with anti-tumour effects
- have minimal side effects
- be easily administered
- include radiation portals during combination therapy
- be primarily tailored to the type of lesion
The rash is acneiform but it is not acne – comedones are lacking and the skin is much more sensitive. Therefore, anticomedonal treatments such as topical retinoids or α-hydroxyacids should be avoided.6 Moreover, the use of over-the-counter acne preparations is not recommended due to exacerbation of dryness and peeling.6,7,8,9,10
Consider timely dermatology consultation in severe or unusual patient cases.6
Early intervention is important.11,12
- Start treatment at the first sign of rash.
- Look for the presence of pain, cracked skin, or oozing from the rash.
- Lotions and creams are typically preferred over gel formulations, especially for widespread lesions.10,11,12,13
- Use topical agents carefully, as patients may be abnormally sensitive to irritants or allergens.5
- Help your patients to cope with psychological and physical burden of rash.
Close monitoring is important.
- Anticipate secondary skin infection, and treat promptly.10,11,12,13
- Ensure that the patient can make contact should the skin symptoms deteriorate, so that supportive skin treatment can be modified accordingly.
- Anticipate and prevent/treat side effects secondary to consuming alcohol in combination with antibiotics (eg colpitis, gastritis, diarrhoea, increased Erythema), as well as side effects secondary to anti-inflammatory, antibiotic or analgesic treatment.
Consider pain relief intervention as needed,7 and escalate according to WHO or WHO-related recommendations.14
1European Medicine Agency. Tarceva® (erlotinib) Summary of Product Characteristics 2009.
2European Medicine Agency. Erbitux® (cetuximab) Summary of Product Characteristics 2009.
3European Medicine Agency. Vectibix® (panitumumab) Summary of Product Characteristics 2009.
4European Medicine Agency. Tyverb® (lapatinib) Summary of Product Characteristics 2010.
5Lacouture ME. Nat Rev Cancer 2006; 6: 803-812.
6Segaert S. Targeted Oncol 2008; 3: 245-251.
7Peréz-Soler R et al. Oncologist 2005; 10: 345-356.
8Segaert S & Van Cutsem E. Ann Oncol 2005; 16: 1425-1433.
9Pizzo B. Clin J Oncol Nurs 2004; 8: 385-392.
10Dick SE & Crawford GH. Commun Oncol 2005; 2: 492-496.
11Sipples R. Semin Oncol Nurs 2006; 22: 28-34.
12Rhee J et al. Clin Colorectal Cancer 2005; 5(Suppl 2): S101-S106.
13Garey JS et al. J Clin Oncol ASCO Annual Meeting Proceedings 2005; 23; 823.
14World Health Organization. WHO's pain relief ladder 2009.